HEARING TIPS

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were okay yesterday so that’s peculiar. So now you’re asking yourself what the cause might be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.

Could it be the aspirin?

And that possibility gets your mind going because maybe it is the aspirin. And you remember, somewhere in the deeper recesses of your memory, hearing that certain medications were connected with reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop taking aspirin?

Tinnitus And Medication – What’s The Connection?

The long standing rumor has linked tinnitus symptoms with numerous medicines. But those rumors aren’t exactly what you’d call well-founded.

The common thought is that tinnitus is widely seen as a side effect of a broad swath of medications. But the truth is that only a small number of medicines result in tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:

  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
  • It can be stressful to begin taking a new medicine. Or more frequently, it’s the underlying condition that you’re taking the medication to manage that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being produced by the medication. The whole ordeal is stressful enough to cause this type of confusion.
  • The condition of tinnitus is relatively prevalent. More than 20 million people suffer from chronic tinnitus. When that many individuals cope with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. It’s understandable that people would incorrectly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.

What Medications Are Connected to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

Powerful Antibiotics And The Tinnitus Link

There are certain antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are usually saved for extreme situations. High doses have been found to result in damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.

Medication For High Blood Pressure

Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). Some diuretics are known to cause tinnitus-like symptoms, but normally at considerably higher doses than you might typically encounter.

Aspirin Can Cause Ringing in Your Ears

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Usually, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by normal headache dosages. But when you stop using high dosages of aspirin, fortunately, the ringing tends to recede.

Consult Your Doctor

Tinnitus might be able to be caused by several other uncommon medications. And there are also some unusual medicine mixtures and interactions that might generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.

That said, if you start to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for sure if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us